uu.seUppsala University Publications
Change search
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf
Desloratadine and depression, a drug safety signal based on worldwide spontaneous reporting of side effects
Netherlands Pharmacovigilance Ctr Lareb, Shertogenbosch, Netherlands.
Netherlands Pharmacovigilance Ctr Lareb, Shertogenbosch, Netherlands.
Uppsala University, Disciplinary Domain of Medicine and Pharmacy, Faculty of Medicine, Department of Surgical Sciences, Endocrine Surgery. Uppsala Monitoring Ctr, Uppsala, Sweden.
2018 (English)In: Upsala Journal of Medical Sciences, ISSN 0300-9734, E-ISSN 2000-1967, Vol. 123, no 3, p. 174-178Article in journal (Refereed) Published
Abstract [en]

Objective: Desloratadine, a third-generation antihistamine, is claimed to cause fewer central nervous system (CNS) adverse drug reactions (ADRs) than antihistamines of the first- and second-generation. While literature is inconclusive regarding the possible CNS effects, symptoms like somnolence and hallucinations are acknowledged ADRs of desloratadine, indeed suggesting some passage of this drug across the blood-brain barrier. Depression is currently not described as an ADR in the approved desloratadine product labelling.

Materials and methods: In a joint signal detection workshop with the Uppsala Monitoring Centre and the Netherlands Pharmacovigilance Centre Lareb, case reports of suspected drug-ADR associations were analysed.

Results: Forty-nine unique case reports of desloratadine associated with depression or depressed mood were detected in the WHO global ADR database. In these reports, the median time to onset of depression was three days. Most patients recovered after withdrawal of desloratadine, and in five patients the symptoms of depression recurred after re-administration of desloratadine.

Conclusion: We hypothesize that desloratadine may enter the CNS and that it hence in rare cases may cause a clinically relevant state of depression, a relation that patients and their treating physicians should be made aware of.

Place, publisher, year, edition, pages
TAYLOR & FRANCIS LTD , 2018. Vol. 123, no 3, p. 174-178
Keywords [en]
ADR, adverse drug reaction, antihistamine, depressed mood, depression, desloratadine, pharmacovigilance, safety signal, spontaneous reporting
National Category
Pharmacology and Toxicology
Identifiers
URN: urn:nbn:se:uu:diva-368776DOI: 10.1080/03009734.2018.1489918ISI: 000446977000006PubMedID: 30084285OAI: oai:DiVA.org:uu-368776DiVA, id: diva2:1269503
Available from: 2018-12-10 Created: 2018-12-10 Last updated: 2018-12-10Bibliographically approved

Open Access in DiVA

fulltext(1319 kB)53 downloads
File information
File name FULLTEXT01.pdfFile size 1319 kBChecksum SHA-512
65b71d1cb5c5189227c42b1a255f896cb75dc42586d2031bd2c02b3f36280e99f09d3af0f91600710042b4f62d9c8c5d371e86a33ae29acc80b0d1674463f91f
Type fulltextMimetype application/pdf

Other links

Publisher's full textPubMed

Authority records BETA

Grundmark, Birgitta

Search in DiVA

By author/editor
Grundmark, Birgitta
By organisation
Endocrine Surgery
In the same journal
Upsala Journal of Medical Sciences
Pharmacology and Toxicology

Search outside of DiVA

GoogleGoogle Scholar
Total: 53 downloads
The number of downloads is the sum of all downloads of full texts. It may include eg previous versions that are now no longer available

doi
pubmed
urn-nbn

Altmetric score

doi
pubmed
urn-nbn
Total: 69 hits
CiteExportLink to record
Permanent link

Direct link
Cite
Citation style
  • apa
  • ieee
  • modern-language-association
  • vancouver
  • Other style
More styles
Language
  • de-DE
  • en-GB
  • en-US
  • fi-FI
  • nn-NO
  • nn-NB
  • sv-SE
  • Other locale
More languages
Output format
  • html
  • text
  • asciidoc
  • rtf